Research overview
The text below is the source article’s original abstract under a verified reuse license. cc by
Antipsychotic-induced parkinsonism (AIP) is a neurologic side effect of first- and second-generation antipsychotics. We present a case of AIP associated with paliperidone with findings concerning for concurrent anticholinergic side effects as a consequence of AIP treatment in a young patient presenting to a community emergency department. Temporarily withdrawing the offending dopamine receptor-blocking antipsychotic medication as well as implementing an adjunct therapy such as benztropine may alleviate the acute presentation of AIP. However, concurrent anticholinergic adverse effects or toxicity may occur because of the antimuscarinic properties of benztropine. In patients in whom anticholinergic toxicity or benztropine-related anticholinergic side effects are a concern, amantadine may be considered as an alternative treatment for AIP. This case report highlights the diagnostic complexity of AIP with suspected benztropine-induced anticholinergic effects, discusses management considerations of this complex presentation, and aims to guide proper treatment in community emergency department settings.
Scientific assessment
Research question
Assess the question within the original study’s scope.
Methods & sample
Check the source article for study design and sample details.
Key findings
An editorially approved findings summary is not yet published for this record.
Limitations
Generalizability, bias and clinical meaning require separate assessment.
Methods, samples and clinical conclusions are not inferred from bibliographic metadata.